Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 153, NWS Springfield, MO

July 9, 2016Dade County, Jasper County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 9, 2016, 5:17 PM CDT for Dade County, Jasper County, Lawrence County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 5:17 PM CDT (22:17 UTC)
Expired
Jul 9, 2016, 6:00 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dade County, MO, Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS53 KSGF 092217
SVRSGF
MOC057-097-109-092300-
/O.NEW.KSGF.SV.W.0153.160709T2217Z-160709T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DADE COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHEASTERN JASPER COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHWESTERN LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 600 PM CDT

* AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  GOLDEN CITY...OR 12 MILES NORTHEAST OF CARTHAGE...MOVING NORTHEAST
  AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AVILLA...                         MEINERT...
  RED OAK...                        DUDENVILLE...
  MAPLE GROVE...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3727 9429 3735 9419 3735 9408 3745 9408
      3746 9407 3727 9383 3712 9412
TIME...MOT...LOC 2217Z 233DEG 8KT 3726 9411 

HAIL...1.00IN
WIND...60MPH
 
$$

FRYE
2 follow-up statements
034 
WWUS53 KSGF 092230
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT SAT JUL 9 2016

MOC057-097-109-092300-
/O.CON.KSGF.SV.W.0153.000000T0000Z-160709T2300Z/
DADE MO-JASPER MO-LAWRENCE MO-
530 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN DADE...NORTHEASTERN JASPER AND NORTHWESTERN LAWRENCE
COUNTIES...

AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
GOLDEN CITY...OR 14 MILES NORTHEAST OF CARTHAGE...MOVING NORTHEAST AT
10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AVILLA...                         MEINERT...
RED OAK...                        DUDENVILLE...
MAPLE GROVE...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3727 9429 3735 9419 3735 9408 3745 9408
      3746 9407 3727 9383 3712 9412
TIME...MOT...LOC 2230Z 233DEG 8KT 3728 9408 

HAIL...1.00IN
WIND...60MPH
 
$$

FRYE
657 
WWUS53 KSGF 092255
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT SAT JUL 9 2016

MOC057-097-109-092304-
/O.EXP.KSGF.SV.W.0153.000000T0000Z-160709T2300Z/
DADE MO-JASPER MO-LAWRENCE MO-
555 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DADE...
NORTHEASTERN JASPER AND NORTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT
600 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3727 9429 3735 9419 3735 9408 3745 9408
      3746 9407 3727 9383 3712 9412
TIME...MOT...LOC 2253Z 233DEG 8KT 3728 9408 

$$

FRYE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:07 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
207 PM CDT SAT JUL 9 2016

.SHORT TERM...(This evening through Sunday)
Issued at 206 PM CDT Sat Jul 9 2016

The cold front that was expected to stall across southern Missouri
or northern Arkansas last night actually pushed all the way to
southern Arkansas before stalling. This has left the Ozarks
without a well defined boundary or lifting mechanism for storms
other than diurnal heating and an upper level short wave that was
making its way across the region this afternoon.

There may be some isolated to scattered showers or storms across
the area into this evening and overnight however there will be
little chance for any severe weather. The primary risk for any
storms would then be lightning.

Models slowly bring the upper level ridge to the east Sunday with
most of the rain chances remaining to the south. There will be a
chance for a summer time afternoon showers or storms underneath
the ridge as southerly winds continue to bring moisture into the
area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 206 PM CDT Sat Jul 9 2016

The ridge will remain over the area Sunday night into early
Tuesday morning before a storm system moving along the Canadian
border suppresses the ridge back to the southwest and flattens the
upper level flow over the plains. This system will also push a
front into northern Missouri and eastern Kansas before stalling.
Showers and storms may develop along this boundary through the
middle of the week as shortwaves move through the flattened upper
level flow.

The front will then be forced south through the Ozarks towards
the end of next week with the potential for storms Friday and
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jul 9 2016

For the KSGF, KJLN, and KBBG TAFS: Scattered thunderstorms are
possible across southern Missouri into southeastern Kansas this
afternoon and early evening.

The better potential will be at the KJLN and KBBG TAF sites. This
activity will not be widespread in nature and due to the lack of
coverage just included VCTS in both the KJLN and KBBG TAF sites at
this time.

MVFR to possibly IFR conditions will occur under any storm,
otherwise VFR conditions will occur through Sunday morning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Wise
Hazardous weather outlook, Jul 9, 3:21 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CDT SAT JUL 9 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
321 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
  POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. NO
  WIDESPREAD SEVERE WEATHER IS CURRENTLY ANTICIPATED...HOWEVER
  STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
  50 MPH...FREQUENT LIGHTNING AND HEAVY RAINFALL.

  HEAT INDICES ARE EXPECTED TO WARM INTO THE MIDDLE AND UPPER 90S
  ACROSS SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS. MANY
  LOCATIONS WILL REMAIN DRY...HOWEVER...LOCALIZED HEAVY RAIN CAN
  NOT BE RULED OUT. A FEW OF THE STRONGER STORMS COULD PRODUCE
  DAMAGING WIND GUSTS AND FREQUENT LIGHTNING.

  HEAT INDICES WILL REACH THE MIDDLE AND UPPER 90S MOST
  AFTERNOONS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FRYE

In the hours before

Local storm report, Jul 9, 5:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     6 NNE EMINENCE          37.23N 91.31W
07/09/2016                   SHANNON            MO   LAW ENFORCEMENT

            THUNDERSTORM WINDS DOWNED A TREE ACROSS THE HIGHWAY.

&&

JSS
Special weather statement, Jul 9, 5:12 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT SAT JUL 9 2016

MOZ071-083-092300-
PHELPS MO-DENT MO-
512 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT AND SOUTHERN
PHELPS COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF NEWBURG...OR 14 MILES SOUTH OF ROLLA. THIS STORM
WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA...                          SALEM...
EDGAR SPRINGS...                  LECOMA...
LENOX...                          ANUTT...
LAKE SPRING...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3760 9186 3785 9197 3794 9167 3765 9151
TIME...MOT...LOC 2212Z 265DEG 1KT 3775 9177

FRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:32 PM CDTSpecial Weather StatementSGFMcDonald43 min
Jul 9, 1:33 AM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 9, 4:23 PM CDTSevere Thunderstorm WarningSGFShannon37 min
Jul 9, 4:33 PM CDTSevere Thunderstorm WarningSGFDent, Phelps42 min
Jul 9, 5:12 PM CDTSpecial Weather StatementSGFPhelps48 min
Jul 9, 6:02 PM CDTSevere Thunderstorm WarningSGFDent31 min
Jul 9, 6:21 PM CDTFlash Flood WarningSGFShannon, Texas6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.